Skip to content

Drug interactions

Nifedipine + Tipranavir

Severity: Major

Nifedipine and Tipranavir: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Tipranavir, given with ritonavir, has net CYP3A4 inhibitory effects and can increase nifedipine exposure, with risk of hypotension, edema and tachycardia. Nifedipine is unlikely to meaningfully change tipranavir levels.

What this interaction means in plain words

Nifedipine and Tipranavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Nifedipine belongs to Cardiovascular; Tipranavir belongs to Anti Virals.

Evidence level: Moderate

Why it happens

Ritonavir-boosted tipranavir inhibits CYP3A4 metabolism of nifedipine.

What to do

Start nifedipine at a low dose and titrate to blood pressure, monitoring for edema and tachycardia. Consider an alternative antihypertensive if tolerability is poor.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Nifedipine and Tipranavir, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 14 days on the web. No card needed.

Frequently asked questions

Can I take Nifedipine with Tipranavir?

MediHelp rates the interaction as major. Nifedipine and Tipranavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Tipranavir, given with ritonavir, has net CYP3A4 inhibitory effects and can increase nifedipine exposure, with risk of hypotension, edema and tachycardia. Nifedipine is unlikely to meaningfully change tipranavir levels.

How serious is the interaction between Nifedipine and Tipranavir?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Start nifedipine at a low dose and titrate to blood pressure, monitoring for edema and tachycardia. Consider an alternative antihypertensive if tolerability is poor.

What other medicines interact with Nifedipine?

MediHelp also lists interactions of Nifedipine with, for example, Amifostine, Amlodipine-benazepril, Apalutamide. The full list is on the Nifedipine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in